Image by Timothy Eberly

NOVEMBER 2021

Signs of Drugs Use in Teens

Drug use can have long-term negative effects on the teenage brain. Teens who use drugs may also have a greater risk of developing an addiction as adults. There is a difference between drug use and addiction. But drug use is not to be dismissed. Preventing and reducing drug use will help their mental and physical health long-term.

 

Common Warning Signs of Teenage Drug Use

  • Decreased school performance

  • Loss of interest in activities and hobbies

  • Changing friends or social circles

  • Poor hygiene and/or bloodshot eyes

  • Slurred or rapid-fire speech

  • Laughing for no reason

  • Unusual tiredness 

  • More signs of teen drug use - drugabuse.com/blog/teen-drug-abuse-signs

 

As teenage social behavior changes, so do signs of drug use. Teens are turning to modern-day communication to speak in “code” to acquire drugs. The code is emojis. Some emoji symbols make sense and are consistently used. Others vary and change quickly. 

Consistent Emoji Meanings for Drug Use

  • Electric Plug = dealer or someone who can “hook you up”

  • Car = request for or promise of home delivery

  • Capsule Pill = Heroin

  • Snowflake = Cocaine

  • Any leaf or tree = Marijuana

 

Parents need transparency with their kids and cell phone. Nationwide Children’s Hospital cautions against being overly confrontational or spying on phones or in bedrooms. Those actions can damage the line of communication and trust needed to prevent substance use. 

 

Set a time every other week to go through your child’s phone together with them. Ask for social media passwords and go through those together. Ask them questions about anything you don’t understand. Explain why you are doing all this, to protect them and not to take away their privacy. 

Let's Talk Horz.png

This is a crucial time to build trust and have honest conversations with your teens. Studies show talking to kids about drug use decreases the risk of using drugs by 50%. Learn how to talk with your kids about substances like drugs and alcohol at www.letstalk.care.

 

Discovering your teen’s drug use is difficult and distressing. Talking to your teens can help them decide not to use in the first place or to stop using if they already are. If you or someone you love is in crisis, call our 24/7 Hopeline at 1-800-567-HOPE. For emergencies, call 911. 

 

24/7 Hopeline: 1-800-567-4673 

1200x630.jpg

Naloxone is a life-saving medication that can reverse an overdose from opioids, including heroin, fentanyl, and prescription opioid medications. Often given as a nasal spray, naloxone is safe and easy to use.

People can only get better if they are alive. Carrying naloxone for someone at risk of opioid overdose is like someone with allergies carrying an EpiPen. Prescription opioid medications can also fall into the hands of the wrong family member, like a child. Protect them by putting naloxone next to your pain meds.

 

Protect yourself and your family members by getting naloxone or Narcan with your prescription from your doctor. Or get naloxone without a prescription from a local pharmacy or health department.

narcan-social-graphic-6.jpg
narcan-social-graphic-1.jpg

Thursday, December 16th from 12:30 PM-4:30 PM

Allen County Public Health

219 E Market St., Lima, Ohio 45801

Naloxone will be available to the public with walk-ins welcome at Allen County Public Health on December 16 from 12:30 PM-4:30 PM. It will be available in nasal spray form.

Naloxone (also known as Narcan) is a safe, non-controlled drug and has no potential for abuse. Learn more about Naloxone at http://www.allencountypublichealth.org/heal.../project-dawn/.

1200x630-facebook-event.jpg

If you are in crisis call 1-800-567-HOPE (4673) or text 741 741.